Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 231, NWS Fort Worth, TX

May 19, 20174 counties in Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 19, 2017, 7:31 PM CDT for 4 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2017, 7:31 PM CDT (00:31 UTC)
Expired
May 19, 2017, 8:30 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Bosque County, TX, Erath County, TX, Hamilton County, TX, Somervell County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 69 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 8:17 PM CDTHAIL 118.03 Ene Hamilton, TXVOLUNTEER FIRE DEPARTMENT REPORT QUARTER SIZE HAIL NEAR CRANFILLS GAP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 12:26 PM CDTTornado WatchSPC7 hr
May 19, 3:26 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

152 
WUUS54 KFWD 200031
SVRFWD
TXC035-143-193-425-200130-
/O.NEW.KFWD.SV.W.0231.170520T0031Z-170520T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
731 PM CDT FRI MAY 19 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Somervell County in north central Texas...
  Northeastern Hamilton County in central Texas...
  Southeastern Erath County in north central Texas...
  Bosque County in central Texas...

* Until 830 PM CDT.

* At 729 PM CDT, severe thunderstorms were located near Iredell 
  and near Cranfills Gap, moving north at 35 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles.

* Severe thunderstorms will be near, 
  Dinosaur Valley State Park around 800 PM CDT. 
  Glen Rose around 820 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection, get inside a sturdy structure and stay away 
from windows.

&&

A tornado watch remains in effect until 11 PM.

LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
      3220 9760 3217 9760 3189 9746 3170 9772
      3163 9787 3200 9806
TIME...MOT...LOC 0029Z 200DEG 31KT 3202 9794 3183 9791 

HAIL...1.75IN
WIND...60MPH
 
$$

25
2 follow-up statements
192 
WWUS54 KFWD 200056
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
756 PM CDT FRI MAY 19 2017

TXC035-143-193-425-200130-
/O.CON.KFWD.SV.W.0231.000000T0000Z-170520T0130Z/
Somervell TX-Hamilton TX-Erath TX-Bosque TX-
756 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOMERVELL...NORTHEASTERN HAMILTON...SOUTHEASTERN ERATH AND BOSQUE
COUNTIES...

At 753 PM CDT, a severe thunderstorm was located 6 miles south of 
Cranfills Gap, moving northeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

If the storm holds together, it will be near... 
  Meridian around 830 PM CDT. 

Another storm near Iredell may be capable of dime size hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection, stay inside a sturdy structure and keep away 
from windows.

&&

A tornado watch remains in effect until 11 PM.

LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
      3220 9760 3217 9760 3189 9746 3170 9772
      3163 9787 3200 9806
TIME...MOT...LOC 0053Z 209DEG 22KT 3192 9786 3169 9785 

HAIL...1.50IN
WIND...60MPH
 
$$

25
285 
WWUS54 KFWD 200113
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
813 PM CDT FRI MAY 19 2017

TXC035-143-193-425-200130-
/O.CON.KFWD.SV.W.0231.000000T0000Z-170520T0130Z/
Somervell TX-Hamilton TX-Erath TX-Bosque TX-
813 PM CDT FRI MAY 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOMERVELL...NORTHEASTERN HAMILTON...SOUTHEASTERN ERATH AND BOSQUE
COUNTIES...

At 810 PM CDT, a severe thunderstorm was located near Cranfills Gap,
or 13 miles west of Clifton, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles.

If the storm holds together, it will be near... 
  Meridian around 845 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection, stay inside a sturdy structure and keep away 
from windows.

&&

A tornado watch remains in effect until 11 PM.

LAT...LON 3223 9795 3232 9779 3232 9762 3220 9761
      3220 9760 3217 9760 3189 9746 3170 9772
      3163 9787 3200 9806
TIME...MOT...LOC 0110Z 199DEG 17KT 3177 9781 

HAIL...1.50IN
WIND...60MPH
 
$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 7:05 PM CDT, 26 minutes earlier.

Area forecast discussion, May 19, 7:05 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
705 PM CDT Fri May 19 2017

.AVIATION...
Thunderstorms continue to erupt in two general areas both
southwest and northwest of North Texas TAF sites. The active
weather is associated with an upper low over Colorado, a shortwave
rotating around the southeast flank of the low and an approaching
cold front.

The northeasterly storm motion in the ongoing activity means that
the scattered strong to severe convection approaching Glen Rose
will begin to affect the Ft Worth area airports around 01Z or so,
then DFW and DAL shortly thereafter. For the 01Z to 03Z
timeframe, thunderstorm coverage in the Metroplex may remain low
enough to preclude a tempo or prevailing group, so will keep VCTS
going to account for the scattered activity. Forcing from the
advancing shortwave will increase as we proceed later into the
evening and prevailing TS beginning 03Z seems warranted. Storm
coverage will likely increase as the cold front moves in from the
northwest, and a tempo group from 06-09Z will be for the latest
thinking of when the front and associated line of storms move
through the DFW area.

For KACT, it appears that storms should remain west and northwest
for the time being, but should increase in the area around 06Z as
lift increases. A tempo group has been added from 09-12Z when the
front moves into the area.

30

&&

.UPDATE...
Did a quick update to account for backed flow and stronger
surface winds than previously forecast. Many locations are
gusting over 30 MPH out of the southeast, which if nothing else
will at least keep the severe thunderstorm and tornado threat
going within tornado watch 249 (which remains in effect until 11
PM). The latest indications are that the scattered convection just
west of the region will eventually approach the I-35 corridor 8
to 10 PM. Another round of storms will be possible after midnight
as the strongest forcing associated with a shortwave disturbance
arrives and a slow moving cold front moves in from the northwest.
The severe threat should continue overnight as the low level jet
develops, but the threat will likely be lower due to the loss of
diurnal instability. A locally heavy rain threat can also be
expected overnight.

30

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT Fri May 19 2017/
Our slow-moving upper low continues to shift east across CO this
afternoon, with disturbances active within strong southwest flow
aloft over the western half of the state of TX. Shortwave energy
will continue to round the base of the upper low across the state
and northeast across OK through the weekend. At the surface, a
surface low was located between Midland and Lubbock, with a surface
cold front progressing southward across the OK/TX Panhandles. This
feature will be an additional player in convective developing late
tonight and lingering across Central TX later on Saturday and
possibly into Saturday night.

A corridor of enhanced isentropic lift and jet forcing aloft
remains centered from West-Central TX, northeast across the South
Plains and into southern and eastern OK this afternoon. Per latest
high res model guidance (3km NAMNEST the best on initialization
w/the HRRRx a close second), we expect our main threat through
early evening to remain west of I-35 and particularly north of
I-20. Model sounding forecasts across this area indicate plenty of
available instability(including mid level lapse rates 7-8 deg
C/km) and wind shear for severe storms containing very large hail
at times, along with damaging winds. Initial curved hodographs in
the lowest 5-10 kft do indicate a window of tornadic potential
through at least mid evening, especially with any discrete
activity, along with ample, sub-cloud instability to draw
horizontal vorticity surface upward into any rotating updrafts.

As the cold front enters our northwest CWA mid-late evening,
early indications are that discrete severe storms could congeal
into a slow, east-southeast moving QLCS or broken squall line
through the overnight hours, before weakening around daybreak
Saturday morning. The slow-movement of the cold front, along with
potential training of convection, heavier rain rates within an
area of 1.5 or greater PWATs will likely result in between 1-3
inches of rainfall along and north of I-20. We can't rule out
isolated higher amounts. Since we're so close to the event and
with some uncertainty on rainfall amounts, a Flash Flood Watch
will not be hoisted. That said, localized flash flooding is
certainly possible tonight and early Saturday, especially urban
areas around the DFW Metroplex, northeast through Sherman/Denison.

The surface cold front, assisted by storm outflow and the gradual
eastward progression of the upper low across the Central Plains
will continue to progress the front through Central TX during the
day Saturday into Saturday night. Better rain and convective
chances will accompany the cold front southward into East and
Central TX during this time. A few strong to severe storms are
possible where any instability can establish itself, though
coverage of severe weather should be much less than recent days.
In addition, better ascent and wind shear will be north of the
region, lessening the large-scale ascent across the area.
Depending on how fast the cold front moves southeast, areas of
heavy rain and flooding potential are uncertain. If the front is
slower, then more potential for heavier rains will exist. If the
front is more progressive, then flooding will be less likely
across Central Texas Saturday and Saturday night.

Drier low level air should continue to filter into the region
from the north the latter half of the weekend, as flow aloft
dampens into a westerly regime in behind the departing upper level
trough. Periodic energy moving east across Central TX may continue
some off and on showers and a few thunderstorms, but any flash
flood and severe weather threat will have ended. Weak upper
troughing and surface high pressure across the area will keep
sensible weather relatively quiet and cooler Sunday into Monday,
before the surface high shifts east.

Gradual low level moisture return will occur Monday night, ahead
of another shortwave trough aloft and associated cold front
arriving on Tuesday. Tuesday should be our next good, but brief
shot for showers and storms, though right now the thermodynamic
environment is too unknown and currently not looking overly
unstable for any severe weather. A cooler and brisk day Wednesday.
Shortwave ridging aloft and returning southerly surface winds the
end of the week will bring more seasonal late May warmth back to
the area. Rain chances look close to nil as well.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  81  59  82  62 /  80  50  30  10   5
Waco                70  83  61  82  63 /  60  70  60  20  20
Paris               68  79  56  80  58 /  70  60  30   5   0
Denton              65  78  55  82  58 /  80  40  20   5   5
McKinney            68  80  57  82  59 /  80  50  30   5   5
Dallas              70  82  61  83  63 /  80  50  40  10  10
Terrell             70  82  60  82  61 /  70  60  50  10  10
Corsicana           70  83  61  81  63 /  60  70  60  20  10
Temple              70  84  61  81  63 /  50  60  60  30  20
Mineral Wells       64  77  55  82  58 /  80  30  20   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, May 19, 3:01 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
301 PM CDT Fri May 19 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201230-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
301 PM CDT Fri May 19 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...This Afternoon and Tonight.
A few thunderstorms are expected to develop (and continue) across
western North Texas and the counties near the Red River through the
rest of the afternoon. Large hail would be a key threat with the
strongest of these cells, with tornadoes also a possibility.

This evening, thunderstorms northwest of a Paris to Dallas to
Goldthwaite line should expand significantly in areal coverage and
intensity. This activity will be forming along and ahead of a cold
front approaching from the northwest. Multiple forms of convective
mode are possible through at least midnight, producing large hail and
damaging straight line winds. The environment will also be conducive
for one or more tornadoes, particularly in areas northwest through
northeast of the Metroplex.

Thunderstorms will continue intermittently through daybreak Saturday,
resulting in the possibility of multiple rounds of heavy rain. A few
spots may receive anywhere from 2-3 inches of rainfall, which could
result in some isolated flash flooding late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorm chances will continue through Saturday evening,
especially south and east of the Metroplex. Some thunderstorms may be
strong or briefly severe south of a Temple to Athens line, but
widespread impacts are not expected. The unsettled weather pattern
will continue Monday and Tuesday with additional thunderstorm chances
both days.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is likely by late this afternoon and
evening...particularly along and west of I-35. Additional activations
may be required farther east late tonight as thunderstorms spread
east of I-35.

Bradshaw

In the hours before

Local storm report, May 19, 7:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
708 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 S CARLTON             31.91N  98.17W
05/19/2017  E1.75 INCH       HAMILTON           TX   AMATEUR RADIO

            GOLF BALL SIZE HAIL REPORT 1 MILE SOUTH OF CARLTON.
Local storm report, May 19, 7:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
716 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             2 E HAMILTON            31.70N  98.09W
05/19/2017  E0.88 INCH       HAMILTON           TX   AMATEUR RADIO
Local storm report, May 19, 7:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
717 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             12.11 E HAMILTON        31.70N  97.91W
05/19/2017  E1.00 INCH       HAMILTON           TX   TRAINED SPOTTER

            SPOTTER REPORT QUARTER SIZE HAIL 6 MILES W OF CRANFILLS
            GAP
Local storm report, May 19, 7:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
719 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HAIL             2 S HICO                31.95N  98.03W
05/19/2017  E0.88 INCH       HAMILTON           TX   TRAINED SPOTTER
Local storm report, May 19, 7:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
725 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             4 S HICO                31.92N  98.03W
05/19/2017  E1.00 INCH       HAMILTON           TX   LAW ENFORCEMENT
Local storm report, May 19, 7:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
730 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             HICO                    31.98N  98.03W
05/19/2017  E1.75 INCH       HAMILTON           TX   BROADCAST MEDIA

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:00 PM CDTSevere Thunderstorm WarningFWDMontague49 min
May 19, 8:25 PM CDTSevere Thunderstorm WarningFWDMills80 min
May 19, 9:28 PM CDTSpecial Weather StatementFWDYoung32 min
May 19, 9:39 PM CDTSevere Thunderstorm WarningFWDYoung36 min
May 19, 9:46 PM CDTSevere Thunderstorm WarningFWDMills59 min
May 19, 9:55 PM CDTSevere Thunderstorm WarningFWDComanche, Erath, Hamilton65 min
May 19, 10:10 PM CDTSpecial Weather StatementFWDYoung35 min
May 19, 10:30 PM CDTSpecial Weather StatementFWDHood, Palo Pinto, Parker, Somervell45 min
May 19, 10:50 PM CDTAreal Flood AdvisoryFWDMills3 hr
May 19, 10:53 PM CDTSevere Thunderstorm WarningFWDLampasas, Mills52 min
May 19, 11:02 PM CDTSevere Thunderstorm WarningFWDHood, Parker58 min
May 19, 11:19 PM CDTSevere Thunderstorm WarningFWDJohnson, Tarrant56 min
May 19, 11:43 PM CDTSpecial Weather StatementFWDCoryell47 min
May 19, 11:46 PM CDTSevere Thunderstorm WarningFWDGrayson59 min
May 20, 12:37 AM CDTSpecial Weather StatementFWDDallas38 min
May 20, 12:47 AM CDTAreal Flood AdvisoryFWDGrayson3 hr
May 20, 5:35 AM CDTAreal Flood AdvisoryFWDAnderson3 hr
May 20, 5:56 AM CDTFlash Flood WarningFWDAnderson4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.